Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 42, NWS Jackson, KY

July 12, 2009Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 12, 2009, 6:11 PM EDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 6:11 PM EDT (22:11 UTC)
Expired
Jul 12, 2009, 9:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, KY

The radar

The Nashville radar (KOHX), 150 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 122211
FFWJKL
KYC231-130115-
/O.NEW.KJKL.FF.W.0042.090712T2211Z-090713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
611 PM EDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 915 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM            
  TORRENTIAL RAINFALL FROM THUNDERSTORMS NEAR POWERSBURG...OR 8      
  MILES EAST OF ALBANY...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
  IN THE VICINITY OF ZULA...HIDALGO...SUSIE...POWERSBURG...
  SUNNYBROOK AND SLICKFORD.

FLASH FLOODING IS LIKELY OCCURRING OR WILL OCCUR SHORTLY DUE TO 
THUNDERSTORMS PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE 
SAME AREAS.

RADAR ESTIMATES INDICATE THAT BETWEEN TWO TO THREE INCHES OF RAIN 
HAS FALLEN OVER PARTS OF SOUTHWESTERN WAYNE COUNTY NEAR ZULA AND 
HIDALGO IN THE PAST HOUR TO HOUR AND A HALF.

AN ADDITIONAL INCH OF RAIN IS EXPECTED TO FALL BETWEEN 610 PM AND 
715 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3661 8497 3662 8499 3663 8501 3667 8501
      3670 8503 3674 8502 3677 8502 3680 8503
      3682 8489 3661 8480

$$

PELTON
1 follow-up statement
000 
WGUS73 KJKL 130008
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
808 PM EDT SUN JUL 12 2009

KYC231-130115-
/O.CON.KJKL.FF.W.0042.000000T0000Z-090713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
808 PM EDT SUN JUL 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHWESTERN WAYNE COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL OVER 
SOUTHWESTERN WAYNE COUNTY HAVE WEAKENED. HOWEVER...RUNOFF FROM THIS 
EARLIER RAINFALL COMBINED WITH RAINFALL FROM ADDITIONAL THUNDERSTORM 
ACTIVITY WHICH IS EXPECTED TO MOVE ACROSS THE WARNED AREA AFTER 9 PM 
MAY CONTINUE TO RESULT IN FLASH FLOODING THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLICKFORD... 
HIDALGO...SUSIE...ZULA AND SUNNYBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3661 8497 3662 8499 3663 8501 3667 8501
      3670 8503 3674 8502 3677 8502 3680 8503
      3682 8489 3661 8480

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:45 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 3:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT SUN JUL 12 2009

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

FRONTAL BOUNDARY CONTINUES TO EASE ITS WAY SOUTHWARD INTO EASTERN
KENTUCKY...ROUGHLY SITUATED JUST SOUTH OF THE INTERSTATE 64
CORRIDOR. A THICK CI SHIELD...AND CU FIELD HAVE RETARDED INITIATION
OF CONVECTION ACROSS THE AREA. HOWEVER...GOES SOUNDING DATA AND THE
RUC CONTINUE TO SHOW STRONG SFC BASED INSTABILITY AND HIGH CAPE
ACROSS PORTIONS OF OUR CWA...ESPECIALLY SOUTH OF THE HAL ROGERS
PARKWAY. WITH THE ATMOSPHERE PRIMED FOR ACTION...STILL EXPECT
CONVECTION TO FIRE LATE THIS AFTERNOON AND EVENING AS THE FRONTAL
BOUNDARY SAGS SOUTHWARD. THE APPROACH OF AN UPPER LEVEL SHORT WAVE
MOVING INTO THE MID MISSISSIPPI VALLEY REGION WILL ACT AS THE MAIN
TRIGGER FOR KICKING OFF ACTIVITY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS...MOST LIKELY AFFECTING OUR SOUTHERN MOST COUNTIES. AS
SUCH CONTINUED TO CARRY A LIKELY POP IN OUR DEEP SOUTH...TAPERING
OFF TO THE NORTH FROM THERE. WITH DRIER AIR FILTERING INTO OUR
NORTHERN ZONES BEHIND THE FRONT...EXPECT OVERNIGHT FOG WILL BE
RESTRICTED MAINLY TO AREAS FURTHER SOUTH...WHERE THE THE EFFECTS OF
RAIN AND HIGHER SFC DEW POINTS WILL BE REALIZED.

.LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/...UPDATED

THE MODELS ARE IN GENERAL AGREEMENT WITH THE MAJOR FEATURES OF
LONGWAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST. THE
SOUTHWEST RIDGE WILL REMAIN ROUGHLY IN PLACE THROUGH NEXT WEEKEND AS
THE JET STREAM RIPPLES PAST TO ITS NORTH AND EAST WENDING AROUND THE
VARIOUS UPPER LOWS TRACKING WEST TO EAST ALONG THE CANADIAN BORDER.
THE INITIAL QUEBEC LOW WILL PIVOT NORTHEAST BY MIDWEEK AS THE NEXT
TROUGH ROLLS INTO THE GREAT LAKES FROM THE PACIFIC NORTHWEST. THE
NAM IS THE SLOWEST SOLUTION WITH RESPECT TO THIS REINFORCING TROUGH
WHEN COMPARED TO THE GFS AND LATEST ECMWF. THIS EVOLUTION WILL ALLOW
THE SOUTHWEST RIDGE TO OOZE EAST THROUGH THE DEEP SOUTH TO THE
ATLANTIC COAST...PLACING KENTUCKY IN FAST...NEARLY ZONAL...NORTHWEST
FLOW. FOR THE END OF THE WORK WEEK THE NEW TROUGH DEEPENS OVER THE
GREAT LAKES AND SOUTHERN ONTARIO WITH HEIGHT FALLS PUSHING SOUTH
THROUGH THE OHIO VALLEY. AT THIS POINT THE GFS IS SLOWER TO PROGRESS
THE CORE OF THE TROUGH EAST COMPARED TO THE ECMWF...HOLDING BACK
MORE ENERGY OVER THE HIGH PLAINS. THIS AND OTHER SHORT WAVES WILL
SERVE TO BROADEN THE TROUGH THROUGH THE NORTHEAST THIRD OF THE
CONTINENT KEEPING EAST KENTUCKY IN NORTHWEST FLOW WITH PLENTY OF
MINOR WAVES RIPPLING PAST. AFTER BEING OUT OF SYNC WITH THE UPPER
TROUGH INITIALLY THE GFS AND ECMWF ARE QUITE SIMILAR FOR SATURDAY
BEFORE DRIFTING APART BY SUNDAY AS IT WILL THEN BE THE ECMWF/S TURN
TO HOLD BACK ENERGY TO OUR NORTHWEST RATHER THAN PIVOT THE AXIS
SOUTH THROUGH KENTUCKY AS DEPICTED BY THE GFS. THROUGH THE EXTENDED
HAVE FOLLOWED A BLENDED SOLUTION WITH A GREATER EMPHASIS ON THE
ECMWF WHERE ANY SIGNIFICANT DIFFERENCES WERE NOTED.

SENSIBLE WEATHER WILL FEATURE A COLD FRONT SLOWLY PULLING SOUTH AWAY
FROM EAST KENTUCKY ON MONDAY NIGHT AS HIGH PRESSURE DRIFTS BY TO THE
NORTH. WITH THE GROUND LIKELY MOIST FROM THE EARLIER RAINS IN THE
WAKE OF THE FRONT...SOME CLEARING TO THE SKIES...AND LIGHT WINDS
EXPECT FOG TO FORM AND BECOME LOCALLY DENSE BY TUESDAY MORNING. HIGH
PRESSURE...HOWEVER WEAK...SHOULD KEEP PCPN AT BAY THROUGH WEDNESDAY
MORNING WHEN THE SFC REFLECTION OF THAT FUTURE GREAT LAKES TROUGH
SENDS ITS DEVELOPING WARM FRONT AND TRAILING COLD FRONT TOWARD THE
REGION RESULTING IN AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...MAINLY IN OUR NORTHWEST ON WEDNESDAY...BUT WITH THE
BETTER PCPN CHANCES WORKING SOUTHEAST THAT NIGHT AND THURSDAY AS THE
SYSTEM/S STALLING COLD FRONT SETTLES THROUGH THE AREA. SOUTHWEST
WINDS AHEAD OF THE FRONT SHOULD HELP TO GIVE US THE WARMEST DAY OF
THE FORECAST WITH READINGS UP NEAR 90 IN MOST LOCATIONS. THE FRONT
WILL THEN BE THE MAIN ISSUE THROUGH THE REMAINDER OF THE WEEK WITH
THE ECMWF TAKING IT SOUTH OF THE AREA...BUT KEEPING IT CLOSE AND THE
GFS HAVING IT COME TO REST ALONG OUR BORDER WITH TENNESSEE. HAVE
DRAWN THE GRIDS FOR A SOLUTION CLOSER TO THE ECMWF...BUT LINGERED
CHANCE POPS LONGER IN THE SOUTH DUE TO SOME UNCERTAINTY WITH THAT
FRONT. A BROAD AREA OF WEAK HIGH PRESSURE NORTH OF THAT BOUNDARY
SHOULD KEEP THE CONVECTION TO A MINIMUM THROUGH THE WEEKEND...BUT
WOULD NOT RULE IT OUT COMPLETELY CONSIDERING THE DYNAMICS AVAILABLE
ALOFT...ESPECIALLY SHOULD THE GFS TURN OUT TO BE MORE CORRECT.
REGARDLESS...FROM THURSDAY ON...TEMPERATURES WILL SETTLE BACK TO
COOLER THAN NORMAL...REFLECTIVE OF THE TROUGHINESS THAT HAS
DOMINATED OUR SUMMER PATTERN THUS FAR.

FOR TEMPERATURES...MAINLY USED THE HPC GRIDS WITH SOME TERRAIN BASED
MODIFICATIONS BOTH DURING THE DAY AND AT NIGHT. DID GO A BIT COOLER
ON WEDNESDAY WITH THE CLOUDS AND CONVECTION EXPECTED TO IMPACT AT
LEAST OUR WESTERN AREAS. AS FOR POPS...ENDED UP CLOSE TO HPC/MEX
GUIDANCE THROUGH THURSDAY NIGHT...BUT DID DEVIATE ON THE DRY SIDE
FROM THE MEX FOR FRIDAY THROUGH SUNDAY.

&&

.AVIATION.../02Z TO 24Z/

SUBSTANTIAL LOW LEVEL CU FIELD AND HAZY SKIES IN PLACE ACROSS THE
AREA. WITH A COLD FRONT IN THE VICINITY EXPECT SHOWERS AND
THUNDERSTORMS TO FIRE ACROSS THE AREA LATE THIS AFTERNOON...AND
LINGER INTO THE EVENING. AREAS MOST AFFECTED WILL BE OUR SOUTHERN TAF
SITES WHERE THE INSTABILITY IS GREATEST. UNFAVORABLE MID LEVEL LAPSE
RATES WILL TEND TO RETARD ACTIVITY FURTHER NORTH. WITH AMPLE BOUNDARY
LAYER MOISTURE IN PLACE...RAIN EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS THE SOUTH...FOG WILL ONCE AGAIN AFFECT SOUTHERN TAF
SITES OVERNIGHT. SFC HIGH PRESSURE BUILDING INTO THE AREA AND SAGGING
COLD FRONT INTO THE TN VALLEY WILL HELP IMPROVE THE WEATHER AND
SCATTER SKIES OUT BY MONDAY. ISOLATED THUNDERSTORMS MAY BE POSSIBLE
IN THE SOUTH LATE IN THE FORECAST PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...GREIF
AVIATION...RAY
Hazardous weather outlook, Jul 12, 4:10 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT SUN JUL 12 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
410 PM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF INTERSTATE
64.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING...
GENERALLY SOUTH OF INTERSTATE 64.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY
THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:32 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry2 hr
Jul 12, 5:45 PM EDTAreal Flood AdvisoryJKLWayne3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.